Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 32, NWS Sioux Falls, SD

May 6, 2008Cherokee County, Plymouth County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 6, 2008, 4:46 PM CDT for Cherokee County, Plymouth County, Woodbury County, Iowa. It was in force for 44 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2008, 4:46 PM CDT (21:46 UTC)
Expired
May 6, 2008, 5:30 PM CDT
In force
44 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Cherokee County, IA, Plymouth County, IA, Woodbury County, IA

The radar

The Sioux Falls radar (KFSD), 138 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 4:48 PM CDTHAIL 14 Wnw Kingsley, IAQUARTER SIZED HAIL WHITENED THE GROUND.
May 6, 4:55 PM CDTHAIL 0.75Kingsley, IAPENNY SIZED HAIL STARTING TO COVER THE GROUND.
May 6, 4:55 PM CDTHAIL 0.883 S Kingsley, IA
May 6, 5:23 PM CDTHAIL 0.88Pierson, IA
May 6, 5:35 PM CDTHAIL 0.753 N Correctionville, IAPENNY SIZED HAIL COVERING THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 12:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 062146
SVRFSD
IAC035-149-193-062230-
/O.NEW.KFSD.SV.W.0032.080506T2146Z-080506T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
446 PM CDT TUE MAY 6 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHEROKEE COUNTY IN NORTHWEST IOWA
  SOUTHEASTERN PLYMOUTH COUNTY IN NORTHWEST IOWA
  NORTHEAST WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 530 PM CDT

* AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  NORTHWEST OF KINGSLEY...OR 13 MILES SOUTHEAST OF LE MARS...MOVING
  EAST AT 36 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PIERSON AROUND 455 PM CDT...
  WASHTA AROUND 510 PM CDT...
  QUIMBY AROUND 515 PM CDT...
  AURELIA AROUND 530 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4257 9566 4256 9575 4250 9575 4249 9602
      4275 9608 4273 9540 4257 9540
TIME...MOT...LOC 2146Z 265DEG 32KT 4263 9600

$$

08
2 follow-up statements
000 
WWUS53 KFSD 062202
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
501 PM CDT TUE MAY 6 2008

IAC035-149-193-062230-
/O.CON.KFSD.SV.W.0032.000000T0000Z-080506T2230Z/
CHEROKEE IA-PLYMOUTH IA-WOODBURY IA-
501 PM CDT TUE MAY 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTH CENTRAL WOODBURY...SOUTHEASTERN PLYMOUTH AND SOUTHERN
CHEROKEE COUNTIES...

AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 4 MILES NORTHEAST OF KINGSLEY...OR 18 MILES SOUTHEAST OF LE
MARS...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   WASHTA AROUND 515 PM CDT...
   QUIMBY AROUND 525 PM CDT...

AT 456 PM CDT...NICKEL SIZED HAIL WAS REPORTED IN KINGSLEY.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4257 9566 4256 9575 4250 9575 4249 9602
      4275 9608 4273 9540 4257 9540
TIME...MOT...LOC 2201Z 272DEG 26KT 4261 9586

$$

08
000 
WWUS53 KFSD 062230 RRA
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
530 PM CDT TUE MAY 6 2008

IAC035-149-193-062240-
/O.EXP.KFSD.SV.W.0032.000000T0000Z-080506T2230Z/
CHEROKEE IA-PLYMOUTH IA-WOODBURY IA-
530 PM CDT TUE MAY 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WOODBURY...
SOUTHEASTERN PLYMOUTH AND SOUTHERN CHEROKEE COUNTIES HAS EXPIRED...

...A SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR NORTHEAST WOODBURY 
AND NORTHERN IDA COUNTIES UNTIL 615 PM CDT...

THE STORM HAS EXITED THE WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.

LAT...LON 4257 9566 4256 9575 4250 9575 4249 9602
      4275 9608 4273 9540 4257 9540
TIME...MOT...LOC 2230Z 272DEG 26KT 4260 9558

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:30 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 6, 3:30 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT TUE MAY 6 2008

.DISCUSSION...

HAIL AND HIGH WIND BOW ECHO COMPLEX EXPCD TO MOVE EWD FM FAR SERN SD
THRU NWRN IA THRU EARLY TNGT...WITH SCT SHRA/TSRA ELSEWHERE. SOME
REDEVELOPMENT STILL EXPCD AHEAD OF CDFNT MOVG FM CNTRL SD THRU
EVE...BUT RESPONSIBLE SHORT WAVE SHOULD PUSH MOST EVERYTHING EAST OF
AREA BY MIDN. CDFNT MOVG SEWD OVR CWA DURG NGT WILL BE FLWD BY NWLY
FLOW OF COOLER AIR AND ASSCD SC DECK...BUT AIR MASS BECOMES RATHER
DRY TO THE NORTH. SC DECK SHOULD AFFECT MAINLY NRN TO ERN CWA...BUT
SHOULD NOT BE TOO WDSPRD OR SOLID.

WITH PCPN OUT FOR WED WE SHUD FACE A DRY DAY WITH PTCLDY SKIES AND
TEMPS WHICH ARE SEASONBLY COOL...BREEZY CONDS ADDING TO THE COOL
FEELING ESPLY E...BUT STILL NOT BAD GIVEN SOME REALLY COOL TEMPS
THIS SPRING. WE THEN AWAIT THE NEXT SYS MOVG IN FROM THE W LATE WED
NGT AND THU. ADVANCE OF THIS SYS OVER AREA WILL APPARNTLY BE FAIRLY
SLOW AFTER MORE RPD DVLPMNT OVER THE FAR WRN PART OF FCST AREA. THRU
THU BEST RAIN POTENTL WILL BE OUT W...MOVG ITO THE E THU NGT. ECMFW
AGN THE MOST BULLISH ON THIS SYS BUT GFS AND NAM NOT BAD. AM HOLDING
OUT ON POPS A LTL DUE TO TIMING ISSUES BUT SUSPECT BY ERY MRNG FCST
WE WILL BE ABLE TO GO WITH SOME LIKELIES...AT LEAST. HALF DECENT
UPPER SUPPORT WILL COMBINE WITH EXCELLENT THERMAL LIFT POTENTL. ENUF
MOISTR SHUD BE AVBL FOR DECENT RAIN...THO PCPN CVRG CUD BE LINKED TO
DVLPMNT OF CONVECTN IN THE MORE UNSTBL AIR TO THE S OF AREA.
STILL...I BE CAREFUL ABOUT PLANNING ANY PICNICS FOR THU OVER FCST
AREA ESPLY OUT W.

FRI SHUD BE ANOTHER BREAK DAY BEFORE A SYS ARRIVES FOR SAT. STILL
ANOTHER DRY DAY MOST OF AREA SUN THEN ANOTHER SYS MAY AFFECT THE
AREA MON/TUE...WHICH ECMWF MAKES QUITE STG. UNCERTAINTY WITH
TIMING...STRNGTH...AND TEMPS GROW GREATER WITH EACH SYS. GFS MAKES
THINGS QUITE COOL LATE IN FCST PD...COOLR THAN THE UPPER 50S TO MID
60S I AM GOING WITH. OF COURSE ECMWF WITH ITS STRONG SYS LATE IN PD
WARMS IT UP WELL AHD OF SYS. HPC GUIDNCE LOOKS LIKE GOOD COMPROMISE
FOR NOW.

&&

.AVIATION...
MOSTLY VFR...BUT MVFR CONDITIONS IN SCT STRONGER TSTMS MOVG EWD
MAINLY SERN CWA THRU EARLY TNGT. MORE MVFR CIGS PSBL WITH SC MOVG
SEWD OVR CWA FM 07Z TO 16Z IN NWLY FLOW BEHIND CDFNT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

RYRHOLM/WILLIAMS
Hazardous weather outlook, May 6, 11:33 AM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1133 AM CDT TUE MAY 06 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1133 AM CDT TUE MAY 06 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL CONTINUE TO DEVELOP NORTH OF INTERSTATE 90
THIS AFTERNOON...WITH HAIL UP TO NICKEL SIZE POSSIBLE. IN THE
MEANTIME...A STRONGER COMPLEX OF THUNDERSTORMS IN SOUTH CENTRAL
SOUTH DAKOTA AROUND NOONTIME WILL MOVE EASTWARD TO THE SOUTH OF
INTERSTATE 90 OVER SOUTHEAST SOUTH DAKOTA...FAR NORTHEAST
NEBRASKA...AND INTO NORTHWEST IOWA LATER THIS AFTERNOON THROUGH
EARLY TONIGHT. LARGE HAIL TO THE SIZE OF GOLF BALLS AND WIND
GUSTS AROUND 60 MPH WILL BE POSSIBLE WITH SOME OF THESE STORMS.
THE STRONGEST STORMS SHOULD BE NEAR THE MISSOURI RIVER VALLEY.

FLOODING...
MINOR FLOODING WILL CONTINUE ON THE LITTLE SIOUX RIVER FROM NORTH
OF SPENCER TO NEAR LINN GROVE IN NORTHWEST IOWA. THE RIVER SHOULD
FALL BELOW FLOOD STAGE BY WEDNESDAY...UNLESS SIGNIFICANT RAIN
FALLS TUESDAY OR TUESDAY NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY BY NOON TIME IN SOUTH CENTRAL
SOUTH DAKOTA...BY 3 PM WEST OF INTERSTATE 29...AND BY 5 PM EAST
OF INTERSTATE 29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

In the hours before

Local storm report, May 6, 4:15 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
415 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     MISSION HILL            42.92N 97.28W
05/06/2008                   YANKTON            SD   TRAINED SPOTTER

            GARAGE DAMAGED BY VERY STRONG WINDS.

&&

TRM
Local storm report, May 6, 4:18 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
418 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             YANKTON                 42.89N 97.39W
05/06/2008  E1.00 INCH       YANKTON            SD   TRAINED SPOTTER

&&

TRM
Local storm report, May 6, 4:22 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
422 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             3 N MARTINSBURG         42.55N 96.83W
05/06/2008  E0.88 INCH       DIXON              NE   PUBLIC

&&

TRM
Local storm report, May 6, 4:26 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
426 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             REMSEN                  42.81N 95.97W
05/06/2008  E0.88 INCH       PLYMOUTH           IA   EMERGENCY MNGR

&&

TRM
Local storm report, May 6, 4:29 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
429 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             MARCUS                  42.82N 95.81W
05/06/2008  E0.88 INCH       CHEROKEE           IA   TRAINED SPOTTER

            IN ADDITION TO NICKEL SIZED HAIL, HEAVY RAIN WAS FALLING.

&&

TRM
Local storm report, May 6, 4:33 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 PM CDT TUE MAY 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND GST     3 E HOSPERS             43.07N 95.85W
05/06/2008  E60 MPH          OBRIEN            IA   TRAINED SPOTTER

            60 MPH WINDS BROKE DOWN 2 INCH DIAMETER BRANCHES.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:28 PM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux47 min
May 6, 4:12 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Plymouth, Sioux48 min
May 6, 4:21 PM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury39 min
May 6, 4:37 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay53 min
May 6, 4:54 PM CDTSevere Thunderstorm WarningFSDSioux36 min
May 6, 4:56 PM CDTSevere Thunderstorm WarningFSDBuena Vista34 min
May 6, 5:28 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury47 min
May 6, 6:12 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.